Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 1, NWS La Crosse, WI

May 6, 20206 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 6, 2020, 1:50 PM CDT for 6 counties in Wisconsin. It took effect at May 7, 2020, 3:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 6, 2020, 1:50 PM CDT (18:50 UTC)
In effect from
May 7, 2020, 3:00 AM CDT
Expired
May 7, 2020, 7:00 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS73 KARX 061850
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
150 PM CDT Wed May 6 2020

...Frost Likely Tonight...

.The combination of a dry cool airmass and diminishing winds late
tonight will lead to frost formation, especially in lower lying 
areas.

WIZ017-029-034-042>044-070300-
/O.NEW.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
150 PM CDT Wed May 6 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CDT THURSDAY...

The National Weather Service in La Crosse has issued a Frost
Advisory, which is in effect from 3 AM to 7 AM CDT Thursday. 

* TEMPERATURE...Low to Middle 30s.

* IMPACTS...Damage to sensitive outdoor plants is likely if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

DAS
4 follow-up statements
708 
WWUS73 KARX 061945
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
245 PM CDT Wed May 6 2020

...Frost Likely Tonight...

.The combination of a dry cool airmass and diminishing winds late
tonight will lead to frost formation, especially in lower lying
areas.

WIZ017-029-034-042>044-070345-
/O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
245 PM CDT Wed May 6 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties.

* WHEN...From 3 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CA/DAS
019 
WWUS73 KARX 070235
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
935 PM CDT Wed May 6 2020

...Frost Likely Tonight...

.The combination of a dry cool airmass and diminishing winds late
tonight will lead to frost formation, especially in lower lying
areas.

WIZ017-029-034-042>044-071045-
/O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
935 PM CDT Wed May 6 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures in the lower to middle 30s will result in 
  frost formation.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties.

* WHEN...From 3 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Zapotocny
337 
WWUS73 KARX 070756
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
256 AM CDT Thu May 7 2020

...Frost Likely This Morning...
...Well Below Freezing Temperatures Expected Tonight and Friday
Night...

.The combination of a dry cool airmass and light winds will lead 
to the development of frost this morning.

Even colder temperatures are expected tonight and Friday night. 
Low temperatures on Friday and Saturday morning will range from 
the lower to mid 20s. These temperatures will kill unprotected 
tender vegetation. In addition, some fruit blossoms will likely 
be killed.

WIZ017-029-034-042>044-071200-
/O.CON.KARX.FR.Y.0001.200507T0800Z-200507T1200Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
256 AM CDT Thu May 7 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Temperatures in the lower to middle 30s will result in
  frost formation. Even colder temperatures are expected tonight
  and Friday night. Low temperatures will be in the lower and mid
  20s on both nights.

* WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor 
  Counties. 

* WHEN...From 3 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Boyne
348 
WWUS73 KARX 071151
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
651 AM CDT Thu May 7 2020

WIZ017-029-034-042>044-071300-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-200507T1200Z/
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Medford, Neillsville, Black River Falls, 
Sparta, Tomah, Mauston, and Friendship
651 AM CDT Thu May 7 2020

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Temperatures still range from the upper 20s to mid 30s in some
areas but are quickly rising. Therefore the Frost Advisory will 
be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 6, 12:10 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 6, 12:10 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1210 PM CDT Wed May 6 2020

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Wed May 6 2020

At 3 AM, some patchy dense fog had developed in Grant County in
southwest Wisconsin. The visibility at Platteville is a quarter
mile and it is a half mile at Boscobel. Skies were partly to
mostly cloudy across the area. Temperatures were in the lower and
mid-30s in central and north-central Wisconsin, and ranged from
the upper 30s to mid-40s elsewhere in the Upper Mississippi River
Valley.

For this afternoon, the BUFKIT soundings continue to show very steep
1000 to 700 mb lapse rates and surface based CAPES up to 500 J/kg.
This will result in the possibility of scattered showers. With an
inverted V sounding in the sub cloud layer, winds may gust up to
20 mph at times. High temperatures will be in the lower and mid-
60s.

For tonight, it continues to look like it will be a good
radiational cooling night in central and north-central Wisconsin.
Low temperatures will likely fall into the lower 30s. There
appears to be just enough low moisture for some frost to develop.
Was very tempted at issuing a Frost Advisory for the Wisconsin
counties along and north of Interstate 94.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed May 6 2020

On Thursday afternoon, the surface dew points looked too high
along and north of the Interstate 90 corridor. As a result, used
the dew point mixed down tool to lower them into the teens and
lower 20s. This lowered the afternoon relative humidities into the
lower and mid-20s. The combination of these low relative
humidities and winds gusting to around 20 mph will result in
elevated fire weather conditions.

It continues to look like Thursday night will be a good night for
frost and freezes. Frost Advisories and Freeze Warnings will
likely be needed.  There may be even some record cold low
temperatures in central and north-central Wisconsin. See the
climate section below for more on these records.

On Friday and Friday night, even colder air spills southward into
the region. 850 mb temperatures in ECMWF ESAT will range from
-6 to -9C which is 2 to 3 standard deviations below normal. With
 the NBM temperatures being at over above the 75th percentile,
 lowered the high temperatures down 3 to 5F. In addition, the dew
 points were too high based on the dew point mixed down tool, so
 lowered them too. This lowered the relative humidity into the
 lower and mid-20s. The combination of these low relative
 humidities and winds gusting into the 20 to 30 mph could result
 in elevated to critical fire weather conditions.

From Saturday afternoon through Sunday night, the 06.00z models
are beginning to diverge. The GFS has shifted the low pressure
area far enough that the area would remain dry. Meanwhile, the
ECMWF continues to bring rain to the area. There maybe even a
light wintry mix north of Interstate 94 on Saturday night. The
Canadian track is in between these two solutions. Due to these
difference, just stayed with the NBM.

As high pressure builds into the area on Monday night, skies will
clear and the northwest and west winds will subside to less than
5 mph. This will result in a good radiational cooling night.
Temperatures will likely cool into the mid to upper 20s north of
Interstate 94 and into the lower and mid 30s elsewhere. This will
result in another night where frosts and freezes look likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed May 6 2020

Scattered to broken VFR cumulus/altocumulus field across the area
this afternoon should dissipate the evening by sunset. VFR
conditions to prevail tonight into Thursday as well. Northwest
winds gusting into the 15 to 20kt range will also dissipate by
evening.

&&

.FIRE WEATHER...Wednesday through Friday Afternoons
Issued at 352 AM CDT Wed May 6 2020

Elevated to near critical fire weather conditions are expected
during the afternoons of Wednesday through Friday. Relative
humidities will fall into the lower to mid 20s in central
Wisconsin this afternoon, along and north of Interstate 90 on
Thursday afternoon, and across much of the area on Friday
afternoon. The winds will be out of the northwest at 10 to 15 mph
with gusts to 20 mph this afternoon and Thursday afternoon. The
northwest winds will then increase into the 10 to 20 mph range
with gusts to 30 mph on Friday afternoon.

&&

.CLIMATE...Friday and Saturday
Issued at 352 AM CDT Wed May 6 2020

Record lows possible in central and north-central Wisconsin on
Friday, May 8...

Mather 3NW 25F in 1947
Mauston 1SE, WI 26F in 1976
Medford, WI 21F in 1901
Mondovi, WI 23F in 1948
Neillsville 3ESE, WI 23F in 1976
Owen 1E, WI 23F in 1948
Sparta, WI 25F in 1976

More record lows possible in central and north-central Wisconsin
on Saturday, May 9...

Mather 3NW, WI 22F in 1947
Mauston 1SE, WI 23F in 1977
Medford, WI 17F in 1966
Mondovi, WI 20F in 1947
Neillsville 3ESE, WI 20F in 1966
Owen 1E, WI 13F in 1966
Sparta, WI 25F in 1947

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
FIRE WEATHER...Boyne
CLIMATE...Boyne
Hazardous weather outlook, May 6, 3:24 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Wed May 6 2020

WIZ017-029-034-042>044-071200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
324 AM CDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an elevated fire risk this afternoon.

Frost will be possible tonight. Unprotected tender vegetation
could be damaged or killed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an elevated fire risk on Thursday and Friday afternoons.

Freezing temperatures are likely on Thursday and Friday nights.
Unprotected tender vegetation will be damaged or killed.

Frost is possible again on Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
324 AM CDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...and southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an elevated fire risk this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is an elevated fire risk on Thursday and Friday afternoons.

Frost and freezing temperatures will be possible Thursday and
Friday nights. Unprotected tender vegetation could be damaged or
killed.

Frost is possible again on Monday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.